PIP Points and Rates Explained: How Much You Could Get in 2026/27
PIP is scored on points, not diagnosis
Personal Independence Payment doesn't depend on what condition you have. It depends on how that condition affects your ability to carry out 12 specific daily activities. Each activity has a set of descriptors scored from 0 up to 8, 10, or 12 points. Your total across the daily living activities determines one payment, and your total across the mobility activities determines another.
The two components are scored and paid separately — you can qualify for one, both, or neither.
The thresholds
Daily Living component (Activities 1–10):
- 0–7 points: no award
- 8–11 points: Standard rate — £76.70 per week in 2026/27
- 12+ points: Enhanced rate — £114.60 per week
Mobility component (Activities 11–12):
- 0–7 points: no award
- 8–11 points: Standard rate — £30.30 per week
- 12+ points: Enhanced rate — £80.00 per week
The maximum combined award — Enhanced Daily Living plus Enhanced Mobility — is £194.60 per week (£778.40 every four weeks). DWP statistics show that 37% of entitled claimants receive this maximum dual enhanced award.
These rates took effect on 6 April 2026, reflecting a 3.8% CPI uprating. PIP is paid four-weekly in arrears, is tax-free, and is not counted as income for Universal Credit or other means-tested benefits.
The 12 activities
Daily Living:
- Preparing food — cooking a simple fresh meal from raw ingredients
- Taking nutrition — eating and drinking, including tube feeding
- Managing therapy or monitoring a health condition — medications, treatments, health monitoring
- Washing and bathing
- Managing toilet needs or incontinence
- Dressing and undressing
- Communicating verbally
- Reading and understanding signs, symbols, and words
- Engaging with people face to face
- Making budgeting decisions
Mobility: 11. Planning and following journeys — cognitive and psychological ability to navigate 12. Moving around — standing and moving on level ground
Each activity has between four and seven descriptors. Regulation 7 selects the descriptor most often satisfied over the required period: a descriptor met on more than half the days applies; if two or more each meet that test, the highest-scoring applies; if none does but non-zero descriptors together cover more than half the days, the most frequently met applies, with a higher score breaking a tie. You can't add up multiple descriptors within the same activity.
Free Download
Get the PIP Claim Checklist for England and Wales
Everything in this article as a printable checklist — plus action plans and reference guides you can start using today.
How points are assigned
The decision maker doesn't just ask "can you do this?" They apply the reliability test: can you do the activity safely, to an acceptable standard, repeatedly throughout the day, and within a reasonable time (no more than twice as long as someone without your condition)?
Each descriptor applies only if you can complete the activity in the way it describes safely, to an acceptable standard, repeatedly, and within a reasonable time.
They also apply the majority-of-days rule: descriptors are considered across the 12-month required period, covering the three months before the prescribed date and the nine months after it. If your condition fluctuates, describe how often each level of difficulty applies.
Where the big points sit
Some activities can score up to 12 points on a single descriptor:
- Activity 2 (Taking nutrition): "Cannot convey food and drink to their mouth and needs another person to do so" = 10 points
- Activity 11 (Planning journeys): "Cannot follow the route of a familiar journey without another person, an assistance dog, or an orientation aid" = 12 points
- Activity 12 (Moving around): "Can stand and then move between 1 and 20 metres" or "Cannot stand or move more than 1 metre" = 12 points each
Mental health, cognitive, and sensory conditions often score through Activities 7–11, which cover communication, reading, social engagement, budgeting, and journey planning. These are sometimes overlooked by people who think PIP is only about physical mobility.
What the rates unlock
A PIP award doesn't just mean a weekly payment. It can trigger:
- Carer's Allowance eligibility for someone caring for you 35+ hours a week (requires Daily Living at either rate)
- Universal Credit Carer Element (£209.34/month in 2026/27)
- Blue Badge (automatic eligibility differs by nation: in England, 8+ points on Activity 12 or 10 points on Activity 11 Descriptor E; in Wales, 8+ points on Activity 12 or 12 points on Activity 11)
- Motability Scheme (Enhanced Mobility only, with 12+ months remaining on the award)
- Vehicle Excise Duty exemption — full at Enhanced Mobility, 50% at Standard Mobility
- Benefit Cap exemption for the household
Understand your score before the decision arrives
The PIP Claim Guide for England and Wales includes a full descriptor reference for all 12 activities alongside a decision audit scorecard, so you can track which descriptors apply to your situation and check the decision letter against them when it arrives.
Get Your Free PIP Claim Checklist for England and Wales
Download the PIP Claim Checklist for England and Wales — a printable guide with checklists, scripts, and action plans you can start using today.